Jump to content
CrazyBoards.org

Sign in to follow this  
Allieb

Emsam experience vs other MAOI's

Recommended Posts

Has anyone has experienced weight gain with Emsam, at about 6-9 mg? I've been on antidepressants since I was about 12 (am now 45) and have taken essentially everything under the sun with mixed results.  I'm interested now in trying the Emsam patch, but I am terrified of gaining weight. I gained a lot on both Nardil and Parnate, so I am leery any MAOI that claims to be "weight neutral".

Water retention is a concern as well...I'm hoping that given that it's a patch and enters directly into the bloodstream, chances of water retention or an effect on glucose or metabolism might be lower.

Does anyone have experiences to share? Any insight would be appreciated!

Edited by Allieb

Share this post


Link to post
Share on other sites
18 hours ago, Allieb said:

Has anyone has experienced weight gain with Emsam, at about 6-9 mg? I've been on antidepressants since I was about 12 (am now 45) and have taken essentially everything under the sun with mixed results.  I'm interested now in trying the Emsam patch, but I am terrified of gaining weight. I gained a lot on both Nardil and Parnate, so I am leery any MAOI that claims to be "weight neutral".

Water retention is a concern as well...I'm hoping that given that it's a patch and enters directly into the bloodstream, chances of water retention or an effect on glucose or metabolism might be lower.

Does anyone have experiences to share? Any insight would be appreciated!

Emsam was weight neutral for me, and perhaps even promoted weight loss for me. That was just my experience. Your mileage may vary (YMMV). It just didn't work was the only problem. I experimented with 12 mg and even 15 mg and only at 15 mg did I start to get a response. So who knows what dose I would've needed? 18 mg? It has been prescribed up to 24 mg I've heard (12 mg x 2). But I digress. I personally didn't gain weight, but I have heard of some who have, but it's not common from what I've read/heard.

If you are looking to give Emsam a try, I'd say go for it! It's a very innocuous medication. 6 mg isn't really effective for most people, I'll just go ahead and say that, and my pdoc said that there isn't much difference in 6 mg and 9 mg, but she refused to prescribe me 12 mg (go figure?).

Share this post


Link to post
Share on other sites

Hey I have a question about serotonin receptors, and I know you're the guy to ask...

I'm going back up on Effexor XR since it worked so well for me.

I've been up and down on Effexor all year, and when I took the increase dosage it felt like it started working instantly for me, today I feel a lot calmer and a lot less chatter in my head... like I didn't have to wait months or whatever, does that possible?  

Share this post


Link to post
Share on other sites
9 hours ago, BrianOCD said:

Hey I have a question about serotonin receptors, and I know you're the guy to ask...

I'm going back up on Effexor XR since it worked so well for me.

I've been up and down on Effexor all year, and when I took the increase dosage it felt like it started working instantly for me, today I feel a lot calmer and a lot less chatter in my head... like I didn't have to wait months or whatever, does that possible?  

With Effexor, you have two mechanisms of action, SRI and NRI. The SRI will affect all serotonin receptors, but the main serotonin receptors I believe affecting mood will be 5-HT1A, 5-HT2A, and 5-HT2C. Basically speaking, increased numbers of these receptors cause anxiety and depression, and increased serotonin levels will downregulate or cause them to decrease in number.

With the NRI, I believe I read (in a Google book preview, so no link available) that increased norepinephrine will cause noradrenergic receptors to decrease firing rates but not downregulate.

So at 75 mg, Effexor's serotonin reuptake inhibition is pretty much maxed out--112.5 mg will not yield more SRI. But at 150 mg, you start to tap into the dual mechanism SNRI of the med, and the NRI starts to act, acting on adrenergic receptors.

That's my theory anyway.

But not to deviate from OP's topic.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

  • Similar Content

    • By CrazyCatLady83
      I started process of switching from Cymbalta to Remeron on March 25, and took my last dose of Cymbalta a few days ago. Other than a few days of extreme irritability, things have been going surprisingly smoothly. Except that I can't sleep. Not really. I'm rapid-cycling between moments of being awake and instantly dreaming as soon as I close my eyes. The waking moments seem precipitated by startling effects in the dream state, that usually have nothing to do with the content of the dream itself. The worst of these is the sudden sensation of being physically attacked by an evil presence. It seems to take me a little bit longer to wake up during these instances. Or at least that's how I perceive it.
      How much of this is potentially the residual Cymbalta withdrawal effects, and how much of this is the "strange or unusual dreams" listed as a possible side effect of the Remeron? 
      And more importantly, how long can I expect this to last? If you experienced disturbed dreams while on Remeron, how long did it last for you, and did it turn out to be a deal breaker?
    • By Blahblah
      I've been wanting to get cats for a long time. However, I am highly allergic (moreso to long hair cats than short hair probably), but I'll most likely need to take Allergy meds everyday, long term.
      Does anyone know the contraindications or interactions with psych meds? I don't want to become sedated/groggy. Also, I have Dry eye syndrome, I'm afraid anti-histamines will make it much worse. And Alzheimer's runs in my family, I read somewhere that allergy meds might increase dementia and glaucoma risks? Any insight? @mikl_pls
      I've taken Claritin, Allegra and Zyrtec occasionally, not sure which are the safest? I also wonder how safe it is to be using immune-suppressing meds longterm, (like will my allergies or sensitivity increase, or be triggered by other things, if I stop)?
       
    • By Cyclingsarah
      Hey guys,
      It's my first day on Lexapro/Ecitalopram. It's 2 hours after my first dose (5 mg) and I totally have the giggles. Feeling high/loopy. Have anyone else tried this?
    • By Sugarcraze
      I was prescribed Vraylar as a mood stabilizer for MDD, which I have been diagnosed with for 20 years, along with ADHD and social anxiety. Until I Vraylar gave me an acute manic episode for over a year, which I hid from my doctor because it was so much better than being depressed. But then I came clean and we realized I actually had hypomanic episodes about 2ce a year, but didn’t realize it, I just thought I had some energy. Anyway, I was wondering if anyone else has had this reaction to Vraylar?
    • By MrsBFE
      I'm that person that gets the weird/rare side effects, and I think I've hit the bizarre jackpot with this one, well except for the one years ago that made me lactate. I can't find any information on how Wellbutrin interacts with HRT/estrogen, and if I hadn't had a hysterectomy 20 years ago, I'd swear I was pregnant (and no, I haven't gained weight in general).
×
×
  • Create New...